Alert archive / West Virginia / Wind Chill Advisories in 2023
Wind Chill Advisory 2, NWS Charleston, WV
NWS Charleston, WV issued this wind chill advisory at Mar 18, 2023, 4:25 AM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 19, 2023, 1:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2023, 4:25 AM EDT (08:25 UTC)
- In effect from
- Mar 19, 2023, 1:00 AM EDT
- Expired
- Mar 19, 2023, 11:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915 WWUS41 KRLX 180825 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 425 AM EDT Sat Mar 18 2023 WVZ523-526-181630- /O.NEW.KRLX.WC.Y.0002.230319T0500Z-230319T1500Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 425 AM EDT Sat Mar 18 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 1 AM to 11 AM EDT Sunday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. * ADDITIONAL DETAILS...Lows in the single digits Sunday morning with northwest winds 25 to 35 mph, with gusts of up to 40 to 45 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Be prepared in case you become stranded in the cold. && $$ TRM
4 follow-up statements
828 WWUS41 KRLX 181728 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 128 PM EDT Sat Mar 18 2023 WVZ523-526-190130- /O.CON.KRLX.WC.Y.0002.230319T0500Z-230319T1500Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 128 PM EDT Sat Mar 18 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 1 AM to 11 AM EDT Sunday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. * ADDITIONAL DETAILS...Lows in the single digits Sunday morning with northwest winds 25 to 35 mph, with gusts of up to 40 to 45 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Be prepared in case you become stranded in the cold. && $$
963 WWUS41 KRLX 190006 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 806 PM EDT Sat Mar 18 2023 WVZ523-526-190815- /O.CON.KRLX.WC.Y.0002.230319T0500Z-230319T1500Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 806 PM EDT Sat Mar 18 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 1 AM to 11 AM EDT Sunday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. * ADDITIONAL DETAILS...Lows in the single digits Sunday morning with northwest winds 25 to 35 mph, with gusts of up to 40 to 45 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Be prepared in case you become stranded in the cold. && $$
311 WWUS41 KRLX 190655 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 255 AM EDT Sun Mar 19 2023 WVZ523-526-191500- /O.CON.KRLX.WC.Y.0002.000000T0000Z-230319T1500Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 255 AM EDT Sun Mar 19 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 15 to 20 below zero. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. * ADDITIONAL DETAILS...Temperatures as low as the single digits this morning, with northwest winds 25 to 35 mph, with gusts of up to 40 to 45 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ TRM
878 WWUS41 KRLX 191503 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1103 AM EDT Sun Mar 19 2023 WVZ523-526-191615- /O.EXP.KRLX.WC.Y.0002.000000T0000Z-230319T1500Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1103 AM EDT Sun Mar 19 2023 ...WIND CHILL ADVISORY HAS EXPIRED... Temperatures and wind chill values are gradually rising, ending the threat. However, wind chill values around zero may continue in the higher elevations into early this afternoon. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Mar 18, 2:25 AM EDT, 2 hours earlier.
Area forecast discussion, Mar 18, 2:25 AM EDT, 2 hours before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 225 AM EDT Sat Mar 18 2023 .SYNOPSIS... Brisk conditions with below normal temperatures continue throughout the weekend, with the help of a reinforcing cold front that may produce snow showers Saturday. && .NEAR TERM /THROUGH TODAY/... As of 225 AM Saturday... Allowed upslope mountain snow showers to continue overnight, and also allowed snow showers even out across the lowlands with a reinforcing cold front Saturday, with flurries lingering behind that. In between, there should be a stout break in the activity Saturday morning. As of 1020 PM Friday... Based on recent radar trends, we increased PoPs across southern and eastern portions of West Virginia into early tonight. Radar currently shows some light returns over these areas, but as drier air farther to the west pushes eastward, lingering showers should come to an end after midnight. As of 800 PM Friday... Based on recent trends, forecast cloud coverage has been increased across the region through 12Z Saturday. Otherwise, the rest of the forecast remains on track, and no other changes have been made at this time. As of 230 PM Friday... A cold front will exit east of the mountains by this evening with a few lingering rain showers tapering off shortly after. Strong gusty winds aloft could be produce gusty winds at the surface along the cold front, continuing along the higher elevations through tonight. These strong winds gradually subside late overnight tonight, to increase once again during late morning on Saturday. Another but dry cold front sinks from the north early Saturday, reinforcing the cold air in place. Lows tonight will sink into the upper 20s across the lowlands, ranging into the upper teens northeast mountains for a widespread freeze. Model consensus indicate H850 temperatures of minus 10C will advect into the area by Saturday evening, allowing afternoon temperatures to only reach the mid 40s. It is uncertain if snow showers could materialize along the northeast mountains during the day Saturday under northwest flow. Only one model, the Canadian suggests this solution. Therefore, keep the area dry despite the dry cold front. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... As of 223 PM Friday... A secondary front going across the area Saturday afternoon/evening may lead to some light snow showers across the northern mountains, with mainly dry conditions expected elsewhere. This front will bring in a reinforcing shot of colder air, -16C at 850mb, along with gusty winds taking hold, particularly across the higher terrain. The combination will result in the potential for wind chill advisory headlines across the higher terrain of the northern mountains for Saturday night into Sunday. In collaboration with other offices, the decision was made to hold off on issuing a wind chill advisory, and keep the mention in the HWO. Still cool but dry on Sunday under the influence of upper trough, but high pressure will be building in from the west, providing for a nice warm up next week. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 1225 PM Friday... High pressure will build into the region for Monday, and linger through at least the middle of next week. Clear, cold nights, and warm days with low relative humidity are expected early to mid next week. Overall, lack of significant winds during the period will prevent much in the way of fire danger, despite the dry conditions. Rain returns at the end of the extended period. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 225 AM Saturday... Wrap around moisture beneath a mid-upper level low sliding north of the area this period will keep stratocu around at times. The forecast period begins with widespread stratocu across the area, much of it MVFR. This deck was lifting and breaking up from the west and will continue to do so overnight into Saturday morning. MVFR visibility in upslope snow showers is still possible in the mountains overnight, with MVFR stratocu persisting there through much of Saturday morning. The next round of stratocu will be higher, with VFR ceilings, and arrives in the middle Ohio Valley later Saturday morning, with a reinforcing cold front. However, snow showers with the cold front may result in brief MVFR ceiling and MVFR to IFR visibility ranging from midday along the Ohio River to late Saturday afternoon in the mountains, with a higher chance north than south. Upslope snow showers are likely to persist in the mountains again Saturday night, with stratocu ceilings lowering back down to MVFR. Gusty westerly surface flow will continue to slowly diminish overnight while backing to west to southwest, but then pick up again during the daylight morning hours Saturday, veering to west to northwest behind the cold front Saturday afternoon. These strong winds are not expected to diminish much Saturday night. Peak gusts Saturday afternoon and night are expected to be in the 25-30 kt range. Light to moderate west to northwest flow aloft overnight and Saturday morning will back to west to southwest early Saturday afternoon, and then veer to west to northwest Saturday evening, lagging surface shifts by several hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: The passage of a cold front Saturday afternoon and an upper level low passing close by to the north are liable to cause some of the problems associated with afternoon early spring cold fronts, specifically stout, gusty IFR snow showers. Otherwise, timing and intensity of restrictions and gusty winds may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 03/18/23 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H H H H M M H H HTS CONSISTENCY H H H L L H H H H H H H BKW CONSISTENCY H L L M M M M H H H H H EKN CONSISTENCY M M L L L H H H H H H M PKB CONSISTENCY H H H H H H H M H H H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 06Z SUNDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/ARJ/SL NEAR TERM...TRM/ARJ/JMC SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, Mar 17, 4:44 AM EDT, 23 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 444 AM EDT Fri Mar 17 2023 WVZ523-526-180845- Northwest Pocahontas-Southeast Randolph- 444 AM EDT Fri Mar 17 2023 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts in excess of 30 mph will occur Saturday night, resulting in wind chill values as low as -10 early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-180845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 444 AM EDT Fri Mar 17 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GW
Nearby
Wind Chill Advisories in West Virginia, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.